Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 41, NWS Lincoln, IL

June 21, 1997Effingham County, Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 21, 1997, 6:13 PM CDT for Effingham County, Jasper County, Illinois. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1997, 6:13 PM CDT (23:13 UTC)
Expired
Jun 21, 1997, 7:00 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Effingham County, IL, Jasper County, IL

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:40 PM CDTThunderstorm WindHunt City, ILThunderstorm winds blew down large tree limbs and power lines one mile south of Hunt City. No injuries were reported and no damage estimate was available.
Jun 21, 7:00 PM CDTThunderstorm WindWest Liberty, ILThunderstorm winds blew down large tree limbs and power lines in West Liberty. No injuries were reported and no damage estimate was available.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3170 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WUUS1 KSPI 212315 RRA
SVRSPI
ILC049-079-220000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
613 PM CDT SAT JUN 21 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHEASTERN EFFINGHAM COUNTY - IN SOUTHEASTERN ILLINOIS
  JASPER COUNTY - IN SOUTHEASTERN ILLINOIS

* UNTIL 700 PM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL SOUTHEAST EFFINGHAM COUNTY
  NEWTON

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF
  EFFINGHAM...MOVING EAST AT 20 MPH.

*

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING
WINDS...LARGE HAIL...AND VERY HEAVY RAIN. MOVE TO A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.


MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:41 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 21, 1:41 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
140 PM CDT SAT JUN 21 1997

CONVECTION FROM MCS THIS MORNING RESULTED IN RELATIVELY STABLE COND
ACROSS CENT IL THIS MORN/ERLY AFTN. INSTABILITY/MOISTURE AXIS AND LOW
LVL THRML RIDGE WERE ACRS SRN IL...WHICH IS WHERE SCTD TSRA WERE
PRESENT. CONVECTION IS XPCTD TO DEVELOP AS FAR NORTH AS I-70 LATE
AFTN/ERLY EVE. ISOLATED SHRA/TSRA PSBL IN LOCATIONS TO NORTH...BUT
MOST AREAS XPCTD TO BE PCPN-FREE THIS EVE AND OVERNIGHT.

MODELS ARE POINTING TO CENT/ERN NEB AGAIN FOR NOCTURNAL CONVECTION...
BUT WITH THETA-E MAX NRLY STNRY AND DIFFLUENCE IN 850-300 MB MEAN
WIND WOULD XPCT SLOW MOVG OR EVEN BACKWARD PROPAGATING MCS. THIS MEANS
NO REPEAT OF THIS MORNING/S EVENT FOR NRN/CENT IL.

ON SUNDAY...MID-LEVEL RIDGE BUILDING INTO THE MIDWEST WILL SHIFT THE
MAIN BAND OF WESTERLIES INTO THE NRN PLAINS AND THE NRN GREAT LAKES.
THIS WILL RESULT IN WARMER MID-LEVEL TEMPS FOR US WHICH WILL INHIBIT
CONVECTION. THUS...LOOKS LIKE CONTINUATION OF HOT AND HUMID WEATHER
WITH HAZY SUNSHINE FOR SUNDAY INTO ERLY NEXT WEEK.

PIA  69/93   21
SPI  70/93   21
DEC  70/92   21
CMI  71/91   31
LWV  72/91   41

MILLER

D

In the hours before

Special weather statement, Jun 21, 12:30 PM CDT, 5 hours 43 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-221200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1230 PM CDT SAT JUN 21 1997

SYNOPSIS: THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN ILLINOIS
LATE THIS AFTERNOON INTO THIS EVENING IN THE WARM AND UNSTABLE AIR
ACROSS THE REGION.

SOME OF THE THUNDERSTORMS COULD BE BECOME SEVERE EAST OF A LINE FROM
DANVILLE TO MATTOON TO EFFINGHAM. SPOTTER ACTIVATION MAY BE NECESSARY
LATE THIS AFTERNOON INTO THIS EVENING AS A RESULT.

IN CENTRAL ILLINOIS...SCATTERED THUNDERSTORMS ARE POSSIBLE TOWARD
LATE AFTERNOON AND EVENING BUT SEVERE WEATHER IS NOT EXPECTED.

MILLER
Special weather statement, Jun 21, 12:33 PM CDT, 5 hours 40 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-221200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1230 PM CDT SAT JUN 21 1997

SYNOPSIS: THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN ILLINOIS
LATE THIS AFTERNOON INTO THIS EVENING IN THE WARM AND UNSTABLE AIR
ACROSS THE REGION.

SOME OF THE THUNDERSTORMS COULD BE BECOME SEVERE EAST OF A LINE FROM
DANVILLE TO MATTOON TO EFFINGHAM. SPOTTER ACTIVATION MAY BE NECESSARY
LATE THIS AFTERNOON INTO THIS EVENING AS A RESULT.

IN CENTRAL ILLINOIS...SCATTERED THUNDERSTORMS ARE POSSIBLE TOWARD
LATE AFTERNOON AND EVENING BUT SEVERE WEATHER IS NOT EXPECTED.

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:23 PM CDTSevere Thunderstorm WarningILXClark, Edgar37 min
Jun 21, 5:33 PM CDTSevere Thunderstorm WarningILXCumberland42 min
Jun 21, 6:01 PM CDTSevere Thunderstorm WarningILXClark, Edgar59 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.